Sixty patients with acute disseminated epidermal necrosis (ADEN) were hospitalized and carefully studied. They included thirty-nine patients with drug-associated Stevens-Johnson syndrome, five patients with drug-associated Lyell's syndrome, and sixteen patients with transitional ADEN. On the basis of growing evidence of an association between erythema multiforme major and drugs and between Lyell's syndrome and drugs, and because of the existence of transitional cases, a unitary hypothesis for this group of cases is proposed. Considering the lack of precise definitions and the confusing current terminology, we define and propose the following terms: ADEN type 1 for drug-associated Stevens-Johnson syndrome, ADEN type 2 for drug-associated transitional cases, and ADEN type 3 for drug-associated toxic epidermal necrolysis, or Lyell's syndrome. The most frequent underlying diseases in our patients were seizures, and the most frequently suspected cause of ADEN was the use of anticonvulsants. All our patients were treated with supportive therapy; none received corticosteroids. The general mortality rate was 15%. The recognition of ADEN type 2 (transitional) has important prognostic and therapeutic implications.